Alabama, 2010

Flash Flooding and Hail in Alabama, May 28 to 30, 2010

May 28 to 30, 2010 · NWS BMX · 27 events in 13 counties and zones

A warm and unstable air mass, combined with a slow moving upper level disturbance, led to the formation of numerous thunderstorms across Central Alabama over a three day period. Many of the storms produced damaging winds, large hail, and heavy rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$86,000
Crop damage
None recorded
Events
27

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

A warm and unstable air mass, combined with a slow moving upper level disturbance, led to the formation of numerous thunderstorms across Central Alabama over a three day period. Many of the storms produced damaging winds, large hail, and heavy rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at May 28, 11:45 AM CST, 1 hour 49 minutes earlier.

Area forecast discussion, May 28, 11:45 AM CST, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1245 PM CDT FRI MAY 28 2010

.UPDATE...MESOSCALE AND AVIATION DISCUSSIONS.

&&

.DISCUSSION...

UPPER LEVEL LOW IS VERY EVIDENT ON WATER VAPOR IMAGERY ALONG THE
ARKANSAS AND TENNESSEE STATE LINE.  THE LOW IS MOVING SOUTH AND DOES
CONTAIN A POCKET OF COLDER AIR (-12C @ 500MB).  THIS IS THE REASON
THE STORM PREDICTION CENTER HAS PLACED NORTH ALABAMA UNDER A SLIGHT
RISK OF SEVERE STORMS FOR THIS AFTERNOON.  THE STORM MOTION VECTORS
ARE SMALL AND ANY THUNDERSTORM WILL HAVE THE POTENTIAL TO PRODUCE
LOCALLY HEAVY RAINFALL DUE TO SLOW STORM MOVEMENTS. SBCAPES ARE
ALREADY NEAR 3000 J/KG OVER AREAS NORTH OF I-20 SO LARGE HAIL AND
DAMAGING DOWNBURSTS ARE POSSIBLE.  THE HAZARDOUS WEATHER OUTLOOK HAS
BEEN UPDATED TO INCLUDE SEVERE STORMS ACROSS NORTH ALABAMA FOR THIS
AFTERNOON.  SURFACE TEMPERATURES ARE ALSO RUNNING A FEW DEGREES
WARMER FOR AREAS SOUTH OF I-20 AND RAISED HIGHS A DEGREE OR TWO.

58/ROSE

&&

.AVIATION...18Z TAF DISCUSSION.

SCATTERED SHOWERS AND THUNDERSTORMS HAVE ALREADY BEGUN TO DEVELOP
ACROSS PORTIONS OF CENTRAL ALABAMA EARLY THIS AFTERNOON AND WILL
CONTINUE THROUGH THE EVENING HOURS. COVERAGE IS EXPECTED TO BE
GREATER TODAY THAN THE LAST COUPLE OF DAYS...SO KEPT MENTION OF VCTS
IN AT ALL TERMINALS. SOME STORMS COULD BE STRONG TO SEVERE...WITH
THE GREATEST CHANCE OF SEVERE WEATHER ACROSS THE NORTHERN
SITES...WHERE DAMAGING WINDS AND LARGE HAIL WILL BE POSSIBLE.
ACTIVITY SHOULD WEAKEN AND DISSIPATE OVERNIGHT. THERE IS A SLIGHT
POSSIBILITY THAT SOME ISOLATED SHOWERS MIGHT REMAIN DURING THE
OVERNIGHT PERIOD...BUT CONFIDENCE IS TOO LOW TO MENTION AT THIS TIME.

PATCHY FOG WAS OBSERVED AT MOST SITES LAST NIGHT AND EXPECT FOG TO
DEVELOP ONCE AGAIN TONIGHT ACROSS MUCH OF THE AREA. DID NOT GO LOWER
THAN MVFR VIS FOR NOW...BUT THIS COULD BE LOWERED WITH FUTURE
FORECASTS.

NORTHERLY WINDS OF AROUND 5 KNOTS SHOULD PERSIST THROUGH THE
EVENING...WITH WINDS BECOMING EASTERLY BY SATURDAY MORNING.

SCATTERED SHOWERS AND THUNDERSTORMS ARE LIKELY ONCE AGAIN ON
SATURDAY...BUT MOST OF THE DEVELOPMENT SHOULD HOLD OFF UNTIL LATE
MORNING OR EARLY AFTERNOON.

NOTICE...KEET TAF WILL HAVE (AMD LTD TO VIS WIND AND WX) AMENDED TO
THE END OF THE FORECAST UNTIL FURTHER NOTICE WHILE CEILOMETER DATA
IS BEING MONITORED FOR ACCURACY.

19

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, May 28, 10:53 AM CST, 2 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1153 AM CDT FRI MAY 28 2010

ALZ011>015-017>050-291653-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
1153 AM CDT FRI MAY 28 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AS
A LOW PRESSURE SYSTEM MOVES CLOSER TO CENTRAL ALABAMA. SOME STORMS
COULD BE STRONG TO SEVERE THROUGH 8 PM THIS EVENING. THE BEST CHANCE
FOR SEVERE STORMS WILL GENERALLY BE ALONG AND NORTH OF A LINE FROM
CARROLLTON..TO CALERA...TO ROANOKE. THE MAIN THREATS IN THIS AREA
WILL BE DAMAGING WINDS AND LARGE HAIL.

STRONG STORMS WILL BE POSSIBLE ACROSS THE REMAINDER OF CENTRAL
ALABAMA...WITH WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL BEING THE
MAIN THREATS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

STRONG STORMS WILL ALSO BE POSSIBLE ON SATURDAY FROM NOON TO 8 PM.
THE MAIN THREATS WILL AGAIN BE WIND GUSTS OF 40 TO 50 MPH AND SMALL
HAIL.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 28, 12:44 PM CST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
144 PM CDT FRI MAY 28 2010

ALZ027-281915-
TALLADEGA-
144 PM CDT FRI MAY 28 2010

...SIGNIFICANT WEATHER ALERT FOR TALLADEGA COUNTY UNTIL 215 PM CDT...

AT 142 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR TALLADEGA. THIS STORM WAS NEARLY STATIONARY.

DIME SIZE HAIL...WINDS UP TO 40 MPH...AND FREQUENT CLOUD TO GROUND
LIGHTNING ARE EXPECTED WITH THIS STORM.

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

61
Special weather statement, May 28, 12:56 PM CST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
156 PM CDT FRI MAY 28 2010

ALZ020-281930-
CHEROKEE-
156 PM CDT FRI MAY 28 2010

...SIGNIFICANT WEATHER ALERT FOR CHEROKEE COUNTY UNTIL 230 PM CDT...

AT 151 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM 10 MILES SOUTHWEST OF CAVE SPRING...OR 10 MILES WEST OF
CEDARTOWN...MOVING WEST AT 10 MPH.

DIME SIZE HAIL...WINDS UP TO 40 MPH...AND FREQUENT CLOUD TO GROUND
LIGHTNING ARE EXPECTED WITH THIS STORM.

PEOPLE IN SOUTHEASTERN CHEROKEE COUNTY...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

61
Special weather statement, May 28, 1:06 PM CST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
206 PM CDT FRI MAY 28 2010

ALZ013-281930-
FAYETTE-
206 PM CDT FRI MAY 28 2010

...SIGNIFICANT WEATHER ALERT FOR FAYETTE COUNTY UNTIL 230 PM CDT...

AT 204 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR BERRY...OR 12 MILES EAST OF FAYETTE...MOVING SOUTH
AT 10 MPH.

DIME SIZE HAIL...WINDS UP TO 40 MPH...AND FREQUENT CLOUD TO GROUND
LIGHTNING ARE EXPECTED WITH THIS STORM.

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

61
Special weather statement, May 28, 1:30 PM CST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
230 PM CDT FRI MAY 28 2010

ALZ020-282000-
CHEROKEE-
230 PM CDT FRI MAY 28 2010

...SIGNIFICANT WEATHER ALERT FOR CHEROKEE COUNTY UNTIL 300 PM CDT...

AT 227 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM 6 MILES NORTHEAST OF PIEDMONT...MOVING WEST AT 15 MPH.

DIME SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT FRIDAY
EVENING FOR NORTHEASTERN ALABAMA.

61

The radar

The Columbus AFB radar (KGWX), 44 km away, was scanning. The volume nearest the first event began at 19:34 UTC.

Open the radar archive at this moment

Event by event

16 thunderstorm wind, 9 hail, 2 flash flood. Local standard time, as filed.

Hail, Lamar

When
May 28, 1:34 PM CST
Where
Lamar County, 0.69 mi S of Millport
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
33.560, -88.080

Thunderstorm Wind, Cherokee

When
May 28, 1:45 PM CST
Where
Cherokee County, 3.31 mi ENE of Gnatville
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
34.000, -85.618

Trees and power lines were blown down on CR-9, north of Piedmont. One tree fell onto a house.

Hail, Calhoun

When
May 28, 1:50 PM CST to 1:51 PM CST
Where
Calhoun County, 1.39 mi SW of Hobson City to 2.02 mi S of Eulaton
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
33.615, -85.836

Hail, Calhoun

When
May 28, 1:52 PM CST
Where
Calhoun County, 1.86 mi WNW of West End Anniston
Measured
1.25 in hail
Reported by
Broadcast Media
Coordinates
33.660, -85.880

Hail, Calhoun

When
May 28, 2:05 PM CST
Where
Calhoun County, 1.75 mi SSE of Saks
Measured
1.75 in hail
Reported by
Public
Coordinates
33.695, -85.824

Hail, Lamar

When
May 28, 2:35 PM CST
Where
Lamar County, 1.09 mi ENE of Vernon
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
33.753, -88.101

Thunderstorm Wind, Cherokee

When
May 28, 2:58 PM CST
Where
Cherokee County, 1.86 mi W of Lawrence
Measured
59 kt (68 mph) measured gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
34.231, -85.553

A 68 mph wind gust was measured by a firefighter. Trees were blown down onto power lines on AL-9 east of Cedar Bluff.

Thunderstorm Wind, Etowah

When
May 28, 3:25 PM CST
Where
Etowah County, 0.57 mi W of Attalla
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Emergency Manager
Coordinates
34.020, -86.090

Trees and power lines were blown down at several locations in the city of Attalla, including the intersection of US-278 and US-431, Gallant Road, California Street and South 11th Street.

Thunderstorm Wind, Etowah

When
May 28, 3:35 PM CST
Where
Etowah County, 0.9 mi NW of Ivalee
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
34.040, -86.130

Trees were blown down near the Ivalee Community School, west of Attalla.

Thunderstorm Wind, Blount

When
May 28, 4:05 PM CST to 4:10 PM CST
Where
Blount County, 4.44 mi SE of Champion to 1.49 mi S of Oneonta Robbins Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Law Enforcement
Coordinates
33.881, -86.380

Trees were blown down at several locations in Blount County, west of Oneonta, including Putman Road, CR-20, and Robin Hill Road.

Thunderstorm Wind, Hale

When
May 28, 4:10 PM CST
Where
Hale County, 0.58 mi W of Powers
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
32.970, -87.640

Several trees were blown down near the Moundville Airport.

Hail, Hale

When
May 28, 4:15 PM CST
Where
Hale County, 0.37 mi S of Havana
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
32.895, -87.620

Thunderstorm Wind, Hale

When
May 28, 4:15 PM CST
Where
Hale County, 0.36 mi S of Havana
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
32.895, -87.621

Several trees were blown down near the Havana and Stewart communities.

Thunderstorm Wind, Montgomery

When
May 28, 4:15 PM CST
Where
Montgomery County, 2.5 mi N of Pinedale
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
32.336, -86.222

A few small pine trees and Bradford pears were blown down in the Cara Villa subdivision, in east Montgomery.

Thunderstorm Wind, Hale

When
May 28, 4:55 PM CST
Where
Hale County, 2.98 mi WNW of Wedgeworth
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
32.810, -87.800

Several trees were blown down on Clear Creek Road.

Thunderstorm Wind, Walker

When
May 28, 4:58 PM CST
Where
Walker County, 2.87 mi SSW of Marietta
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
33.663, -87.423

Several trees were blown down on Bluewater Road.

Thunderstorm Wind, Walker

When
May 28, 4:59 PM CST
Where
Walker County, 3.93 mi S of Marietta
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
33.643, -87.400

Several trees were blown down on Bethel Road.

Hail, Tuscaloosa

When
May 28, 5:17 PM CST
Where
Tuscaloosa County, 6.83 mi E of Sterling
Measured
0.88 in hail
Reported by
Public
Coordinates
33.533, -87.463

Hail, Tallapoosa

When
May 28, 5:38 PM CST
Where
Tallapoosa County, 1.89 mi SE of Hamlet
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
32.978, -85.731

Thunderstorm Wind, Tallapoosa

When
May 28, 5:40 PM CST
Where
Tallapoosa County, 0.9 mi SE of Carrville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
32.540, -85.860

Several trees and power lines were blown down on the east side of Tallassee, in Tallapoosa County.

Hail, Shelby

When
May 28, 7:11 PM CST
Where
Shelby County, 1.7 mi S of Shelby
Measured
1 in hail
Property damage
$5,000
Reported by
Public
Coordinates
33.096, -86.583

Quarter sized hail was 3 to 4 inches deep, and damaged the roof of a home, near the intersection of CR-99 and CR-47.

Thunderstorm Wind, Lee

When
May 29, 12:00 PM CST
Where
Lee County, 2.23 mi SE of Pepperell
Measured
45 kt (52 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
32.610, -85.370

A single tree was blown down onto a mobile home, destroying the home.

Thunderstorm Wind, Hale

When
May 29, 3:30 PM CST
Where
Hale County, 2.98 mi ESE of New Prospect
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
32.820, -87.680

A few trees were blown down between Greensboro and Akron.

Thunderstorm Wind, Hale

When
May 29, 3:35 PM CST
Where
Hale County, 2.48 mi E of Greensboro Muni Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
32.677, -87.627

Several trees were blown down onto AL-69, near the airport.

Flash Flood, Hale

When
May 29, 4:30 PM CST to 6:00 PM CST
Where
Hale County, 2.71 mi WSW of Greensboro to 2.68 mi WSW of Greensboro
Cause
Heavy Rain
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
32.680, -87.620

A creek along AL-69 southwest of Greensboro rose out of its banks, causing two car accidents.

Flash Flood, Elmore

When
May 30, 2:25 PM CST to 4:00 PM CST
Where
Elmore County, Millbrook to 1.1 mi S of Millbrook
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
32.480, -86.370

Several roads around the city of Millbrook became flooded due to heavy rainfall.

Thunderstorm Wind, Cherokee

When
May 30, 4:37 PM CST
Where
Cherokee County, 0.57 mi W of Fullerton
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.300, -85.490

Power lines were blown down near the Fullerton community.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2010Every state in 2010This day in weather historyWarnings in Alabama, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 236184, 236183, 236185, 236186, 236187, 236188, 236189, 236190, 236191, 236192, 236193, 236195, 236196, 236200, 236201, 236202, 236203, 236204, 236206, 236207, 236209, 236211, 236213, 236212, 236215, 236216, 236217.